|Printable Version of Topic
Click here to view this topic in its original format
|Dextroverse Community > DXM-related News > Too much cough syrup dangerous|
|Posted by: drdĒv Oct 8 2007, 05:20 AM|
| Sunday, October 7, 2007 2:42 PM CDT
PINE BLUFF, Ark. - The Jefferson County sheriff advises parents to talk to their children about drugs, in particular cough syrup.
"Parents tend to overlook this problem because kids just try to explain it away by pretending to be sick," Sheriff Gerald Robinson says.
The over-the-counter medication can be dangerous if it contains Dextromethorphan, or Dex, and is taken in larger doses than recommended on the label.
Robinson says Dex is meant to be taken two teaspoons at a time.
But "Kids have been known to mix cocktails containing large amounts of cough syrup and their favorite soft drink," he says. "Among other things, this type of overdose may cause severe psychiatric disorders."
Common side effects of overdosing include confusion, dizziness, double or blurred vision, slurred speech, lack of physical coordination, abdominal pain, nausea, vomiting, rapid heartbeat, drowsiness and disorientation.
"Imagine a child's performance while in school or behind the wheel of an automobile while abusing Dex," he says.
Dextromethorphan is found in more than 100 brands of over-the-counter cough medications. Those include Alka Seltzer Plus cold and cough medicines, Coricidin, Dayquil, Dimetapp, Robitussin, Sudafed, Triaminic cough syrups, Tylenol cold products, Vicks 44 and Nyquil, the sheriff says.
"Whether it comes from the family medicine cabinet or the corner drug store, when taken in large amounts Dex is still a drug that can be just as deadly as those sold by drug dealers on a street corner," he says.
Robinson advises parents to check the active ingredients listing on the label of medications they buy. But one of the best preventatives is to talk to their children about cough syrups.
"Kids today are not afraid to experiment with over-the-counter medicines because it's harder to catch them," he says. "Even if parents don't think their teens are doing this, they probably know someone who is."
Using too much cough medicine in combination with alcohol or illegal drugs also can increase the dangerous side effects.
|Posted by: Criptin Nov 22 2007, 03:29 PM|
Dont drink Dayquil/Nyquil
Are people really drinking those to get high? lol
|Posted by: Liquid Fiend Nov 22 2007, 03:31 PM|
You'de be surprised.